I’m sure that the majority of people with Lupus (and various other diseases) have heard of Prednisone. I don’t think the title of this post could have better stated how most of us feel about that drug….it’s certainly the drug we love to hate.
Prednisone is an extremely helpful drug for many different conditions. I’ve been on varying doses of prednisone for 11 years now. The highest dose i’ve been on was 60 mg 3 times a day. That was when I first got diagnosed with Lupus. The lowest dose I’ve ever been on was 7.5mg once a day. Right now I’m on 10mg a day.
Now let’s face it. Prednisone is an essential member of my medication arsenal. I’ve been on several different medications for various things, but the only medication that has always remained has been prednisone.
Aside from keeping my Lupus at bay, prednisone has gotten me out of many a sticky situation. When I had that Lupus episode in 2005 when I couldn’t walk, move my hands, etc. due to a growth that had developed on my brain, it was high doses of prednisone that eventually shrunk the growth/tumour.
While this ‘miracle drug’ has done wonders in my life, I have to admit that it took me a long time to realize it. When I was at sick kid’s hospital and was first introduced to this drug, I certainly was NOT impressed. First of all, this drug comes in 5mg pills and 50mg pills. I’ve since gotten used to swallowing a number of pills at once, but back then, I could barely swallow half a tylenol pill. Now instead of them giving me 1-50mg pill and 2-5mg pills, they gave me 12-5mg pills! Imagine having to swallow 36 prednisone pills everyday! And for someone who didn’t know how to swallow pills, geez did those pills taste awful. The gross taste lingered in my mouth 24 hours a day. That’s because by the time the taste was slowly starting to fade away, it was time to swallow another 12 pills! I remember one of the nurses at the hospital teaching me to put the pills in the back of my mouth on the back of my tongue. She said I wouldn’t taste it as much. She was right…and I’ve been putting my prednisone on the back of my tongue ever since.
Sometimes it just got overwhelming. The nurses used to bring all of my prednisone in these little clear cups. I admit that I’m guilty of often hiding those pills in the drawer beside my bed until I had a chance to get up and flush ’em. Silly move, yes I know.
Now the worst thing about prednisone certainly isn’t it’s awful and bitter taste. The side effects are just terrible. I’ve been lucky enough to have experienced several of prednisone’s side effects. I had to have cataract removal surgery on both of my eyes, one year apart. I’m 5’6 and I weigh about 120 pounds, and I have stretch marks from here until next tuesday. I have them on my lower back, on my elbows, and even a couple on my knees. The weight that I’m at now is usually what my weight should be, but combining kidney failure with prednisone is a definite recipe for weight fluctuation. That certainly doesn’t help when it comes to stretch marks.
Another prednisone side effect that I have is avascular necrosis in my left hip and my right knee. Avascular necrosis basically means that there is a loss (permanent or temporary) of blood supply to the bones. This is why I’ve started up again with my physiotherapy, because my hip and knee joint are very weak, and sometimes painful.
Acne is something else I’ve had to deal with where prednisone is concerned. I have a good and knowledgable dermatologist, so that isn’t too much of an issue anymore as it was before.
Let’s not forget those super high doses of prednisone. In 2005 when I was on a high dose of prednisone, man was I ever hungry all the time. I craved sweets all the time…and I was sure to make everyone feel guilty for not giving them to me! I didn’t gain TOO much weight, but man was I shovelling in the food like nobody’s business.
I’m not sure if this is prednisone related, but I also get the shakes. If I hold my hand up, I don’t think I can keep it steady unless I REALLY concentrate.
Last but not least, how can we forget the “moon face”? I used to have a pretty slim face, but ever since being on prednisone, my cheeks have gotten pretty chubby. People think my cheeks are cute and want to pinch them, but I really hate that. I remember a situation where I went to church with my family while I was on a high dose of prednisone. One lady in the church came up to me and said “You look like you’ve gained a lot of weight. I think you’ve been eating too much!” I was mortified! Who says that??! My sister jumped in and said “um…she’s on medication”. Then the old lady said “oh, is she on prednisone?” Then I said Yes. I later found out that she is (or was) a nurse. If she can see that only my face is fat and the rest of my body isn’t, and ESPECIALLY if she’s familiar with the side effects of prednisone, why would she say such a thing? Even if I wasn’t on prednisone….who says such a thing??
So what’s so good about prednisone, you ask? Well prednisone is an immunosuppresant. With Lupus Nephritis, my body’s immune system attacks my kidneys. Prednisone helps stop (or suppress) my immune system, therefore stopping my immune system from attacking my kidneys. This is why prednisone is a popular drug for those who have gotten a transplant of any kind. It suppresses the immune system and prevents it from attacking the new organ.
So what do I think of prednisone? Hey, I’m not gonna lie. I hate that drug, and I can’t wait for someone to come up with a less harsh alternative! But until then, I won’t stop taking my prednisone. It’s very, very necessary. Besides, stopping it on a dime after having taken it for so many years can really mess my body up. Prednisone suppresses your adrenal function in your body, and your body therefore becomes dependant on the corticosteroids from the prednisone and is unable to create it’s own. If you stop prednisone abruptly, especially if you’ve been taking it for a long time, a number of things can happen, such as convultions, extreme fatigue, low blood pressure, low blood sugar….it can even cause death!
So yeah, I know, prednisone stinks. But don’t stop taking your meds suddenly. If it’s time for it to be tapered, your doc will let you know!